Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 85, NWS Paducah, KY

May 1, 2003Trigg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 1, 2003, 1:04 PM CDT for Trigg County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 1:04 PM CDT (18:04 UTC)
Expired
May 1, 2003, 1:45 PM CDT
In force
41 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Trigg County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 12:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 011804
SVRPAH
KYC221-011845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
104 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TRIGG COUNTY IN WESTERN KENTUCKY

* UNTIL 145 PM CDT

* AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF CANTON...OR ABOUT 11
  MILES NORTHEAST OF MURRAY...MOVING EAST AT 45 MPH.

  WINDS WERE MEASURED AT 54 MPH AS THIS STORM AS IT MOVED NORTH OF
  MURRAY.

LAT...LON 3688 8811 3669 8803 3668 8772 3696 8768
          3696 8777

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:05 AM CDT, 10 hours 59 minutes earlier.

Area forecast discussion, May 1, 2:05 AM CDT, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
205 AM CDT THU MAY 1 2003

TIMING OF CONVECTION IS THE MAIN FORECAST CONCERN FOR TODAY AND
TONIGHT. SURFACE COLD FRONT IS STAYING VERY ACTIVE AT THIS HOUR OF
THE NIGHT...WITH LINES OF STORMS EXTENDING FROM NORTHERN ILLINOIS TO
WEST CENTRAL MISSOURI AND BEYOND. INTENSITY OF THE STORMS IS BEING
MAINTAINED BY A 35 TO 40 KNOT LOW LEVEL JET AND AN APPROACHING 500
MB SHORTWAVE TROUGH. WATER VAPOR IMAGERY INDICATES A VORT MAX MOVING
RAPIDLY EAST ACROSS THE OKLAHOMA PANHANDLE...ROTATING AROUND A MID
LEVEL LOW OVER THE NORTHERN PLAINS.

MODELS ARE IN OVERALL AGREEMENT WITH THE TIMING OF THE COLD FRONT.
AVN REMAINS A LITTLE FASTER THAN THE ETA...TAKING THE FRONT INTO
SOUTHERN ILLINOIS AND SE MISSOURI BY THIS EVENING...THEN EAST OF THE
FORECAST AREA BY AROUND 12Z FRIDAY. THE ETA SHOWS THE FRONT BECOMING
RATHER DIFFUSE AND HARD TO PINPOINT TONIGHT AND FRIDAY. CONVECTIVE
OUTFLOW BOUNDARIES MAY HAVE THAT EFFECT ON THE SURFACE PRESSURE
PATTERN. HOWEVER...THE ETA/AVN SOLUTIONS ARE BASICALLY SIMILAR AND
ACCEPTED.

EXPECT THUNDERSTORMS TO REFIRE THIS AFTERNOON ALONG COLD FRONT OR
OUTFLOW BOUNDARIES MOVING ACROSS MISSOURI/ILLINOIS. HIGH LEVEL
DEBRIS CLOUDINESS FROM PLAINS CONVECTION SHOULD THIN/DISSIPATE AS IT
CROSSES THE FORECAST AREA TODAY. WITH PLENTY OF SUN...CAPES SHOULD
AGAIN APPROACH OR EXCEED 2000 J/KG AS HAPPENED THE PAST COUPLE DAYS.
WILL MAINTAIN LIKELY POPS IN SE MISSOURI/SRN ILLINOIS FOR LATE
TODAY...WITH CHANCE POPS FURTHER SE. SEASONABLY COLD MID LEVEL TEMPS
/AROUND MINUS 16 AT 500 MB/ AND STEEP LAPSE RATES WILL PRODUCE A
LARGE HAIL THREAT. WEAK MID LEVEL WIND FIELDS THIS MORNING ARE
FORECAST TO STRENGTHEN ENOUGH FOR ORGANIZED CONVECTION LATER TODAY.
STORMS SHOULD WEAKEN AFTER MIDNIGHT WITH DIMINISHING INSTABILITY.

WILL REMOVE MENTION OF THUNDER FOR FRIDAY AS REDEVELOPMENT OF STORMS
ALONG THE FRONT WILL LIKELY BE SOUTH AND EAST OF THE FORECAST AREA.
ANY LINGERING POST FRONTAL CLOUDINESS SHOULD YIELD TO SUNSHINE IN
THE AFTERNOON. WITH INCREASING SUN AND A FAIRLY WARM START TO THE
DAY...WILL LEAN TOWARD WARMER NGM MOS HIGHS.

MODELS ARE TRENDING FASTER WITH UPCOMING SYSTEM FOR THE WEEKEND. NEW
ETA BRINGS QPF INTO SRN ILLINOIS/SE MISSOURI ON SATURDAY AFTERNOON.
AVN SPREADS IT ACROSS THE ENTIRE FORECAST AREA SATURDAY NIGHT. WILL
INTRODUCE POPS AREAWIDE FOR SATURDAY NIGHT AND SUNDAY. LOOKS LIKE
MAINLY ELEVATED CONVECTION SATURDAY NIGHT AND SUNDAY...BECOMING
SURFACE BASED BY MONDAY. AVN INDICATES THIS WILL BE A WELL DEVELOPED
SYSTEM WITH THE POTENTIAL FOR SIGNIFICANT CONVECTION.

.PAH...NONE.

MY
Hazardous weather outlook, May 1, 10:43 AM CDT, 2 hours 21 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1043 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE
REGION TODAY AND TONIGHT. FOR TODAY...A LINE OF THUNDERSTORMS WILL
PROGRESS ACROSS THE REGION. SOME OF THE STORMS WITHIN THE LINE WILL
BE SEVERE...AND PRODUCE LARGE HAIL AND STRONG WIND. THE THREAT FOR
SEVERE WEATHER SHOULD DIMINISH TONIGHT AS THE ATMOSPHERE BECOMES
MORE STABLE...AND A COLD FRONT PASSES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE IN THE
WEEKEND INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS AS EARLY AS SATURDAY NIGHT OVER SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED IN SOUTHEAST MISSOURI...AND ACTIVATION WILL
LIKELY BE NEEDED IN SOUTHERN ILLINOIS...WEST KENTUCKY AND SOUTHWEST
INDIANA.

In the hours before

Local storm report, May 1, 11:58 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1158 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM                              IL   0.75 INCH HAIL
05/01/03   JOHNSON                        REPORTED BY STATE POLICE
Local storm report, May 1, 12:15 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1207 PM    6E HARRISBURG             IL   0.88 INCH HAIL
05/01/03   SALINE                         REPORTED BY EOC
Special weather statement, May 1, 12:42 PM CDT, 22 minutes before
ILZ075-080-081-084-085-088-089-092-093-MOZ076-086-087-100-107>112-
114-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1242 PM CDT THU MAY 1 2003

...SEVERE THUNDERSTORM WATCH 195 CANCELLED FOR SOUTHEAST MISSOURI
AND SOUTHWEST ILLINOIS...

THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN THE WATCH.

IN SOUTHEAST MISSOURI...

CARTER...RIPLEY...WAYNE...BUTLER...BOLLINGER...PERRY...CAPE
GIRARDEAU...SCOTT...STODDARD...NEW MADRID AND MISSISSIPPI.

IN SOUTHWEST ILLINOIS...

PERRY...JACKSON...UNION...ALEXANDER...PULASKI...JOHNSON...
WILLIAMSON...FRANKLIN...AND JEFFERSON.
Local storm report, May 1, 12:46 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1246 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    RIDGEWAY                  IL   0.88 INCH HAIL
05/01/03   GALLATIN                       REPORTED BY THE PUBLIC
Local storm report, May 1, 12:50 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1250 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1236 PM    BOAZ                      KY   WIND DAMAGE
05/01/03   GRAVES                         2 POWER LINES AND SMALL
                                          TREE LIMBS DOWN. REPORTED
                                          BY GRAVES COUNTY DES.
Special weather statement, May 1, 12:53 PM CDT, 11 minutes before
ILZ076>078-082-083-086-087-090-091-094-INZ081-082-085>088-KYZ001>022-
011900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1253 PM CDT THU MAY 1 2003

AT 1250 PM CDT...PADUCAH DOPPLER RADAR SHOWED A LINE OF STRONG TO
SEVERE THUNDERSTORMS CONTINUED TO MOVE ACROSS FAR SOUTHERN ILLINOIS
AND WESTERN KENTUCKY. THE LEADING EDGE WAS FROM NEAR SHAWNEETOWN
ILLINOIS TO NEAR MURRAY KENTUCKY. THE LINE CONTINUED TO MOVE TO THE
EAST AT 35 MPH.

WIDESPREAD WINDS FROM 40 TO 50 MPH WILL CONTINUE ALONG AND AHEAD OF
THE LINE...AS IT MOVES ACROSS THE LAKES REGION OF WESTERN KENTUCKY...
AND INTO SOUTHWEST INDIANA AND NORTHWEST KENTUCKY THROUGH 200 PM.
OCCASIONALLY...THE STORMS WILL PULSE UP AND BE SEVERE...WITH
MARGINALLY SEVERE HAIL DIME TO NICKEL SIZE...AND WIND GUSTS TO NEAR
60 MPH.

THESE CONDITIONS WILL BE FAVORABLE FOR BRINGING SMALL TREES...AND
LIMBS DOWN...AS WELL AS MOVING AROUND LOOSE OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST
ILLINOIS AND FAR WESTERN KENTUCKY UNTIL 300 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHWEST INDIANA
AND WESTERN KENTUCKY...FROM PADUCAH AND MAYFIELD...EAST TO THE
PENNYRILE REGION UNTIL 500 PM.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:39 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall51 min
May 1, 12:59 PM CDTSevere Thunderstorm WarningPAHCrittenden46 min
May 1, 1:18 PM CDTSevere Thunderstorm WarningPAHHenderson42 min
May 1, 2:05 PM CDTSevere Thunderstorm WarningPAHDaviess55 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.